Wednesday, August 13, 2008

Unusual Causes of Anion Gap Metabolic Acidosis

The "MUDPALES" acronym, which details the main causes for anion gap metabolic acidosis (Methanol, Uremia, Diabetic ketoacidosis, Paraldehyde, Alcohol, Lactic acidosis, Ethylene glycol, Salicylate toxicity), is one of the most successful medical acronyms of all time.

There are a few other causes of anion gap metabolic acidosis which are less common but still worthy of note:

Propylene glycol is the vehicle in which iv Ativan is given; patients who are given massive amounts of iv Ativan (e.g., during treatment of delirium tremens for instance) may experience an anion gap metabolic acidosis.

-D-lactic acidosis may occur with intestinal overgrowth syndromes, as bacteria may produce D-lactic acid (as opposed to endogenous L-latic acid production), which is not able to be metabolized by the liver.

-certain drugs may cause lactic acidosis, such as nucleotide reverse transcriptase inhibitors (NRTIs) used in the treatment of HIV which may cause mitochondrial toxicity; metformin, linezolid, and isoniazid may also cause lactic acidosis.

-5-oxoproline accumulation, a rare but perhaps underdiagnosed condition in which accumulation of the organic acid 5-oxo-proline, a byproduct of the gamma-glutamyl acid cycle which is responsible for the replenishment of the antioxidant glutathion, occurs. This may be either genetic (caused by mutations in 5-oxo-prolinase or glutathione synthetase) or acquired (due to Tylenol ingestion, classically in elderly malnourished women).


Sushma Bhusal said...

I have a 52F on TPN for a year after extensive small bowel resection. Recently admitted with abd pain, diarrhea. Was found to have C albicans fungemia and treated with voriconazole (Amph B never used). She has been having severe metabolic acidosis (AG plus normal AG), Normal AG component likely contributed by increased diarrhea and bicarb losses. Haven't been able to find the missing anion yet..DLAC neg, no culprit meds (including ativan)..Any thoughts on this?

Anonymous said...

Check for a urinary fistula